New Mexico, 2004

Flash Flooding in New Mexico, September 29 to 30, 2004

September 29 to 30, 2004 · NWS MAF · 3 events in 2 counties and zones

Showers and thunderstorms repeatedly tracked over portions of southeastern New Mexico late on the 29th and early on the 30th. With saturated ground conditions in place after recent flooding rains, isolated flash flooding quickly developed across parts of Eddy and Lea Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Showers and thunderstorms repeatedly tracked over portions of southeastern New Mexico late on the 29th and early on the 30th. With saturated ground conditions in place after recent flooding rains, isolated flash flooding quickly developed across parts of Eddy and Lea Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 29, 7:50 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 29, 7:50 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CDT WED SEP 29 2004

.UPDATE...
WENT AHEAD AND UPDATED GRIDS TO INCREASE POPS SIGNIFICANTLY
ACROSS EDDY COUNTY (CATEGORICAL) AND FARTHER EAST INTO LEA COUNTY
AND THE WESTERN PERMIAN BASIN (GOOD CHANCE TO CHANCE) PER
CURRENT RADAR TRENDS WITH STRONG DYNAMICS SUSTAINING ACTIVITY
BETTER THAN GUIDANCE INDICATING. BEEFED UP QPF GRIDS TONIGHT
AS WELL.

UPDATED ZONES/GRIDS/SFT/PFM OUT SHORTLY

12

.SHORT TERM...
AREA RADARS TO THE WEST INDICATE A LINE OF THUNDERSTORMS OVER
SOUTHWESTERN NM WITH THE VISIBLE SATELLITE LOOP SHOWING CU
DEVELOPING OVER SOUTHEAST AZ. FARTHER EAST ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO...THE VISIBLE SATELLITE LOOP SHOWS A FAIRLY
WIDESPREAD DECK OF STRATOCU EXPANDING FROM WEST TO EAST.

THE SHORT TERM FOCUS WILL BE ON THE CHANCE OF CONVECTION
TONIGHT...MAINLY ACROSS THE WESTERN 1/2 OF THE CWA. THE ABOVE
MENTIONED CONVECTION OVER THE DESERT SOUTHWEST WILL CONTINUE TO
DEVELOP AS A STRONG 250MB UPPER JET PROVIDES MORE THAN SUFFICIENT
LIFT. THIS LIFT WILL SPREAD INTO OUR WESTERN COUNTIES LATE THIS
EVENING AND OVERNIGHT...MAINLY AFTER 06Z...AND WE EXPECT SCATTERED
STORMS OVER THIS REGION. A FEW ISOLATED SEVERE THUNDERSTORMS CAN NOT
BE RULED OUT GIVEN THE PROGGED 0-6KM BULK SHEAR VECTORS...UPPER
LEVEL JET AND MID-LEVEL PVA. FOR NOW...DUE TO THE ANTICIPATED
ISOLATED NATURE OF SEVERE STORMS...WE WILL OPT TO MENTION THIS IN
THE HWO ONLY.

.LONG TERM...
CONCERNS IN THE FORECAST/S LONG TERM ARE CENTERED ON THE EFFECTS OF
THE MID/UPPER TROUGH CURRENTLY SEEN IN VAPOR/UA ANALYSIS OVER
SOUTHERN NEVADA. THE PREVIOUS GRIDS/FORECAST REFLECT THE EXPECTED
SENSIBLE WEATHER WELL SO ONLY MINOR ADJUSTMENTS WERE MADE.

BY 12Z THURSDAY INCREASING SUPPORT FROM THE APPROACHING TROUGH WILL
LIKELY PROMOTE ONGOING SCATTERED CONVECTION OVER THE NORTHWEST
ZONES. THE UPPER LOW IS EXPECTED TO OPEN AND SLOWLY EJECT NORTHEAST
OVER THE CENTRAL PLAINS THROUGH THE DAY. MODELS INDICATE A TRAILING
VORT LOBE/WAVE PROPAGATING OVER THE AREA IN SOUTHWEST FLOW LATE IN
THE DAY. THIS MAY BE ASSOCIATED WITH THE NOSE OF A 80KT UPPER JET
PROGGED TO APPROACH THE AREA. A SURFACE TROUGH/WIND SHIFT WILL
TRANSITION EAST ACROSS THE AREA...SHIFTING THE LOW LEVEL FOCUS FOR
CONVECTIVE DEVELOPMENT EAST WITH TIME. ALTHOUGH THE MOST INTENSE
FORCING FOR LIFT FROM DPVA WILL PASS NORTH OF THE AREA...THE UPPER
JET AND WEAK CONVERGENCE ALONG THE SURFACE TROUGH SHOULD PROVIDE
SUFFICIENT LIFT FOR ADDITIONAL INITIATION BY AFTERNOON. GIVEN AT
LEAST MARGINAL INSTABILITY /PROGS MAY BE UNDERESTIMATED GIVEN
ENHANCED PBL MOISTURE/EVAPOTRANSPIRATION FOLLOWING RECENT HEAVY
RAINS/ AND MORE THAN SUFFICIENT DEEP LAYER SHEAR...ORGANIZED SEVERE
THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY OVER THE NORTHEAST BASIN.
ANY ADDITIONAL HEAVY RAINFALL RAISES CONCERNS OF FLASH FLOODING GIVEN
RECENT EVENTS. STORMS LATE THURSDAY SHOULD BE FAIRLY FAST
MOVING...MINIMIZING FLOODING RISKS.

THE SLOW MOVEMENT OF THE TROUGH AXIS WILL PUT IT EXITING THE CENTRAL
PLAINS LATE FRIDAY. THIS WILL DISLODGE THE AIRMASS CURRENTLY OVER
SOUTHWEST CANADA AND PUSH THE FRONT ACROSS THE FA EARLY SATURDAY.
POST FRONTAL CLOUDS AND NORTHERLY WINDS WILL PROVIDE A COOL/DAMP
BEGINNING TO THE WEEKEND WITH THE BEST CHANCE FOR PRECIPITATION OVER
THE SOUTHERN AREAS. AFTERNOON MAXIMA WILL REMAIN BELOW SEASONAL
NORMS THROUGH THE REMAINDER OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  81  61  81 /  20  30  30  20
CARLSBAD NM               56  83  58  82 /  50  40  10   0
DRYDEN TX                 61  84  62  86 /  10  10  20  20
FORT STOCKTON TX          60  83  61  84 /  20  20  20  10
GUADALUPE PASS TX         57  76  55  76 /  50  30  10   0
HOBBS NM                  58  83  58  81 /  30  40  20   0
MARFA TX                  51  78  49  78 /  30  20  20   0
MIDLAND INTL AIRPORT TX   60  81  60  82 /  20  30  30  10
ODESSA TX                 62  81  61  82 /  20  30  30  10
WINK TX                   63  87  61  87 /  30  30  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/10
Hazardous weather outlook, Sep 29, 12:50 PM MST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT WED SEP 29 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CDT (150 PM MDT) WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT MAINLY WEST
OF A LINE FROM SEMINOLE...TO ALPINE...TO PRESIDIO.  ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TO OCCUR WITH THIS
ACTIVITY...A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGIAIN ON THURSDAY ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.  THERE WILL BE A SLIGHT RISK FOR SOME OF
THESE THUNDERSTORMS TO REACH SEVERE LIMITS ACROSS THE PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS.  THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS. OTHERWISE...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT ACROSS SOUTHEASTERN
NEW MEXICO AND THE UPPER TRANS PECOS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
September 29, 9:53 PM MST to September 30, 2:00 PM MST
Where
Eddy County, 3 mi SW of Carlsbad
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Thunderstorms and heavy rainfall again developed over portions of southeastern New Mexico late on the 29th. Flash flooding was reported along Dark Canyon Draw from the area just south of Carlsbad, to Loving, to New Mexico State Highway 128 in eastern Eddy County. The first reports indicated three feet of flood waters flowing across County Road 408 at 21:53 MST. A fifty foot stretch of the road was submerged. Several streets that run into the side of Carlsbad were barricaded by local officials due to high water. Higby and Ogden Roads also were closed near Loving by 23:10 MST. Runoff and occasional heavy rainfall continued to produce flash flooding at the same locations through the night. By 03:48 MST the Eddy County Sheriff's Office reported that flooding had spread east to New Mexico State Highway 128 in eastern Eddy County. Reports throughout the early morning hours of the 30th indicated little change in the flash flood threat with numerous roadways that remained submerged by high water.Rainfall over the county ended by 10:00 MST. Runoff of the earlier heavy rains continued to result in flash flooding conditions, however, through early afternoon.

Flash Flood, Lea

When
September 29, 11:25 PM MST to September 30, 3:00 AM MST
Where
Lea County, Hobbs
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

The Hobbs Police Department reported that flash flooding caused high water to rendered several city streets impassable.

Flash Flood, Eddy

When
September 30, 7:45 AM MST to 9:30 AM MST
Where
Eddy County, Artesia
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Local officials reported that numerous city streets were inundated by high water as a result of flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421995, 5422074, 5422073.